Show simple item record

contributor authorLee, Sukyoung
date accessioned2017-06-09T14:33:05Z
date available2017-06-09T14:33:05Z
date copyright1995/06/01
date issued1995
identifier issn0022-4928
identifier otherams-21477.pdf
identifier urihttp://onlinelibrary.yabesh.ir/handle/yetl/4157820
description abstractLinear stability analyses of three-dimensional time-mean flows in a two-level primitive equation model are presented. The model's stationary wave is generated by implementing idealized mountains at the lower boundary. Two sets of experiments are performed: the first with one mountain and the second with three mountains at equal distance from each other. Structures of streamfunctions and heat fluxes from the linearly unstable normal mode are compared with their bandpass transient counterparts in the nonlinear model simulation. The three-dimensional time-mean flow, about which the equations are linearized, is convectively unstable for both the one and three mountain cases. For the three mountain case, there is reasonable agreement between the linear mode and the bandpass transient eddies in terms of both the longitudinal location of the largest eddy amplitudes and the potential enstrophy budget, suggesting that the global mode can capture the correct structure of the climatological storm tracks for different reasons. For the one mountain case, however, the largest eddy amplitude of the linear mode extends farther downstream than that of the bandpass transient eddies. The reasonable correspondence between the linear modes and the bandpass eddies for the three mountain case appears to be due to the relative proximity of successive unstable regions. Between these successive unstable regions are diffluent flows, resulting in increased deformation and enhanced horizontal diffusion, which plays an important role in dissipating transient eddy enstrophy. It is suspected that this locally enhanced dissipation represents strained eddies by the deformation field.
publisherAmerican Meteorological Society
titleLinear Modes and Storm Tracks in a Two-Level Primitive Equation Model
typeJournal Paper
journal volume52
journal issue11
journal titleJournal of the Atmospheric Sciences
identifier doi10.1175/1520-0469(1995)052<1841:LMASTI>2.0.CO;2
journal fristpage1841
journal lastpage1862
treeJournal of the Atmospheric Sciences:;1995:;Volume( 052 ):;issue: 011
contenttypeFulltext


Files in this item

Thumbnail

This item appears in the following Collection(s)

Show simple item record